Contact Us

PW Case Review Form
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


   * Please describe your case:

What injury have you suffered?

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

SSRI Antidepressants Linked to Upper Gastrointestinal Bleeding

Sep 26, 2013

A study recently published online in the American Journal of Psychiatry reports that even short-term exposure to selective serotonin reuptake inhibitor (SSRI) antidepressants can increase a person’s risk for upper gastrointestinal (GI) bleeding.

For the study, the researchers used data from the Taiwan National Health Insurance Database, Medscape Medical News reports. They compared rates of antidepressant use for case and control periods with time windows of 7, 14, and 28 days. A total of 5,377 patients with upper GI bleeding were enrolled. The multivariate adjusted odds ratio (OR) for the risk for upper GI bleeding after SSRI exposure was 1.67 for the 7-day window; 1.84 for the 14-day window; and 1.67 (for the 28-day window.

SSRIs including Celexa (citalopram), Lexapro (escitalopram), Prozac (fluoxetine), Paxil (paroxetine) and Zoloft (sertraline) are the most commonly prescribed antidepressants, according to the Mayo Clinic. This class of antidepressant eases depression by affecting naturally occurring chemical messengers (neurotransmitters) that help the brain’s cells communicate.

The researchers note that short-term exposure to tricyclic antidepressants, serotonin-norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase (MAO) inhibitors, and other antidepressants was not associated with an increased risk, according to Medscape Medical News, and they suggest that these drugs might be alternatives to SSRIs for patients with a history of GI bleeding or peptic ulcers.

Fluoxetine and sertraline were both associated with an elevated risk for upper GI bleeding. Citalopram, paroxetine, and escitalopram were also associated with an elevated bleeding risk; the findings fell short of statistical significance, perhaps because of the sample size for each individual SSRI.

Dr. Ching-Liang Lu of National Yang-Ming University in Taipei, Taiwan, the lead author, told Medscape Medical News that more study is needed. Meanwhile, Lu and colleagues advise “close monitoring of signs of gastrointestinal bleeding may be warranted soon after beginning SSRI treatment.”

Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo